Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Neurological Medicine
Volume 2015, Article ID 325657, 4 pages
http://dx.doi.org/10.1155/2015/325657
Case Report

Posterior Reversible Encephalopathy Syndrome due to High Dose Corticosteroids for an MS Relapse

1Department of Clinical Neurological Sciences, University of Western Ontario, 339 Windermere Road, London, ON, Canada N6A 5A5
2Department of Medicine, University of Western Ontario, 339 Windermere Road, London, ON, Canada N6A 5A5

Received 7 March 2015; Revised 28 April 2015; Accepted 17 May 2015

Academic Editor: Mathias Toft

Copyright © 2015 Sarah A. Morrow et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Increased blood pressure is a known adverse effect associated with corticosteroids but little is published regarding the risk with the high doses used in multiple sclerosis (MS). A 53-year-old female with known relapsing remitting MS presented with a new brainstem relapse. Standard of care treatment for an acute MS relapse, 1250 mg of oral prednisone for 5 days, was initiated. She developed an occipital headache and dizziness and felt generally unwell. These symptoms persisted after treatment was complete. On presentation to medical attention, her blood pressure was 199/110 mmHg, although she had no history of hypertension. MRI changes were consistent with posterior reversible encephalopathy syndrome (PRES), demonstrating abnormal T2 signal in both thalami, the posterior occipital and posterior parietal white matter with mild sulcal effacement. As her pressure normalized with medication, her symptoms resolved and the MRI changes improved. No secondary cause of hypertension was found. This is the first reported case of PRES secondary to high dose corticosteroid use for an MS relapse without a history of hypertension and with no other secondary cause of hypertension identified. This rare complication should be considered in MS patients presenting with a headache or other neurological symptoms during treatment for a relapse.